Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Binghamton, NY

July 17, 2004Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 17, 2004, 8:15 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 8:15 PM EDT (00:15 UTC)
Expired
Jul 17, 2004, 11:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 180018
FFWBGM
NYC101-180315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 1115 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN SOUTHERN STEUBEN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODHULL...
  TROUPSBURG...JASPER AND ADDISON.

THE HEAVY RAIN WILL PUSH TUSCARORA CREEK...ELK CREEK AND EAST LICK 
CREEK OUT OF THEIR BANKS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4218 7721 4201 7715 4200 7762 4209 7764

$$

VAN AUSDALL
1 follow-up statement
000 
WGUS71 KBGM 180220
FFSBGM
NYC101-180315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1015 PM EDT SAT JUL 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM EDT FOR STEUBEN
COUNTY...

AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING
LOCATIONS...ADDISON...BRADFORD...CAMERON MILLS...CAMERON...
CAMPBELL...COOPERS PLAINS...CORNING...ERWINS...GANG MILLS...GIBSON...
HORNBY...MEADS CREEK...NORTH CAMERON...PAINTED POST...RISINGVILLE...
SAVONA...SONORA...SOUTH CORNING...THURSTON AND WEST CAMERON.

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF 
RAINFALL HAS FALLEN OVER SOUTHERN STEUBEN COUNTY SINCE 7 PM...SOUTH 
OF ADDISON AND WOODHULL. FLOODING OF ROADS HAS BEEN REPORTED NEAR 
THESE LOCATIONS.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:30 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT JUL 17 2004

.SHORT TERM (TONIGHT - MONDAY)...
SCATTERED CONVECTION...WITH LOCALLY TORRENTIAL RAIN...WILL PERSIST
ACROSS THE AREA INTO THIS EVENING.  THE INTENSITY AND COVERAGE OF
THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH THIS EVENING AS THE
ATMOSPHERE STABILIZES AFTER SUNSET.

AN AMPLIFIED UPPER TROUGH FOR THIS TIME OF YEAR CONTINUES TO TAKE
SHAPE ACROSS THE OHIO VALLEY.  AS IMPULSES ROTATE THROUGH THIS
TROUGH...MODEL CONSENSUS STILL POINTS TO LOW PRESSURE DEVELOPMENT
NEAR THE EAST COAST FROM LATER TONIGHT INTO MONDAY.
HOWEVER...SMALLER SCALE DETAILS WITH POSITIONING AND INTENSITY OF
THESE SYSTEMS DIFFER FROM MODEL TO MODEL.  GIVEN TIME OF YEAR...WE
FEEL THAT A SCENARIO FEATURING SEVERAL...ILL DEFINED WAVES ALONG THE
SURFACE BOUNDARY JUST TO OUR SOUTH AND EAST SEEMS REASONABLE.  THAT
BEING SAID...THE POTENTIAL FOR HEAVY RAIN IS STILL THERE...WITH
MOIST AIR BEING PULLED OFF THE ATLANTIC AND OVER THE
BOUNDARY...COUPLED WITH DECENT JET DYNAMICS.  THESE TYPE OF EVENTS
OVER THE SUMMER USUALLY HAVE A CONVECTIVE COMPONENT TO THEM...SO
PINPOINTING CERTAIN AREAS MORE LIKELY TO HAVE HYDRO-RELATED PROBLEMS
THAN OTHERS IS DIFFICULT THIS FAR OUT.  AS A RESULT...WE OPTED TO
CONTINUE WITH THE OUTLOOK STATEMENT FOR THE ENTIRE FORECAST AREA. AS
WE GET CLOSER TO THE EVENT...HOPEFULLY WE CAN BETTER DEFINE THE
GREATEST THREAT AREAS.

DURING THE DAY MONDAY...THE MAIN TROUGH SHOULD START LIFTING
OUT...ALBEIT SLOWLY.  MORE WIDESPREAD RAINS EARLY IN THE
DAY...MAINLY IN THE NORTHERN ZONES...SHOULD EVOLVE TO A SCATTERED
CONVECTIVE ENVIRONMENT ONCE AGAIN BY AFTERNOON.

&&

.LONG TERM (MON NIGHT - SATURDAY)...
THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED
TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING
AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY
ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR
MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME
THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN
APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST INTO THE WEEKEND.

&&

.AVIATION...
VFR CONDITIONS TONIGHT. JUST ISOLATED THUNDERSTORMS MAY BRING
OCCASIONAL MVFR CEILINGS OR VISBY WITH RAIN, BUT MOST SITES SHOULD
REMAIN DRY. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH SOME LIGHT SHOWERS AT AVP, ELM, ITH FROM LATE
MORNING POSSIBLY LOWERING CEILINGS OCCASIONALLY TO MVFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...JUREWICZ
LONG TERM AND AVIATION...JML
Hazardous weather outlook, Jul 17, 3:55 AM EDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT SAT JUL 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
355 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THESE
THUNDERSTORMS WILL BE SLOW MOVING AND ANY LONG-LIVED THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL...WITH THE POSSIBILITY OF VERY
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...
A COASTAL STORM IS EXPECTED TO TRACK ALONG THE MID-ATLANTIC AND NEW
ENGLAND COASTS LATE SUNDAY INTO EARLY MONDAY.  AT THIS TIME THERE IS
STILL A GREAT DEAL OF UNCERTAINTY AS TO STORM TRACK AND RAINFALL
AMOUNTS...BUT THERE IS POTENTIAL FOR SIGNIFICANT RAINFALL TO PRODUCE
FLOODING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.  SEE
ALBESFBGM FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:30 PM EDTFlash Flood WarningBGMOneida, Otsego3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.